Duke Mathematical Journal

Surface groups are frequently faithful

Jason Deblois and Richard P. Kent, IV

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that the set of faithful representations of a closed orientable hyperbolic surface group is dense in both irreducible components of the PSL2(K) representation variety, where K=C or R, answering a question of W. M. Goldman. We also prove the existence of faithful representations into PU(2,1) with certain nonintegral Toledo invariants.

Article information

Duke Math. J., Volume 131, Number 2 (2006), 351-362.

First available in Project Euclid: 12 January 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M05: Fundamental group, presentations, free differential calculus
Secondary: 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx]


Deblois, Jason; Kent, Richard P. Surface groups are frequently faithful. Duke Math. J. 131 (2006), no. 2, 351--362. doi:10.1215/S0012-7094-06-13125-3. https://projecteuclid.org/euclid.dmj/1137077887

Export citation


  • W. M. Goldman, The symplectic nature of fundamental groups of surfaces, Adv. in Math. 54 (1984), 200--225.
  • —, Topological components of spaces of representations, Invent. Math. 93 (1988), 557--607.
  • —, Discontinuous groups and the Euler class, Ph.D. dissertation, University of California, Berkeley, Berkeley, Calif., 1980.
  • W. M. Goldman, M. Kapovich, and B. Leeb, Complex hyperbolic manifolds homotopy equivalent to a Riemann surface, Comm. Anal. Geom. 9 (2001), 61--95.
  • N. Gusevskii, New constructions of complex hyperbolic surfaces, conference lecture at ``Géométrie hyperbolique complexe,'' Luminy, France, 2003.
  • J. Hempel, One-relator surface groups, Math. Proc. Cambridge Philos. Soc. 108 (1990), 467--474.
  • D. D. Long, Planar kernels in surface groups, Quart. J. Math. Oxford Ser. (2) 35 (1984), 305--310.
  • C. Maclachlan and A. W. Reid, The Arithmetic of Hyperbolic $3$-Manifolds, Grad. Texts in Math. 219, Springer, New York, 2003.
  • B. Maskit, A theorem on planar covering surfaces with applications to $3$-manifolds, Ann. of Math. (2) 81 (1965), 341--355.
  • J. Milnor, On the existence of a connection with curvature zero, Comment. Math. Helv. 32 (1958), 215--223.
  • P. Schmutz Schaller and J. Wolfart, Semi-arithmetic Fuchsian groups and modular embeddings, J. London Math. Soc. (2) 61 (2000), 13--24.
  • I. R. Shafarevich, Basic Algebraic Geometry, 2: Schemes and Complex Manifolds, 2nd ed., Springer, Berlin, 1994.
  • P. B. Shalen, Linear representations of certain amalgamated free products, J. Pure Appl. Algebra 15 (1979), 187--197.
  • E. Z. Xia, The moduli of flat $\mathrmPU(2,1)$ structures on Riemann surfaces, Pacific J. Math. 195 (2000), 231--256.